Texas, 2016

Hail in Texas, April 29, 2016

April 29, 2016 · NWS SHV · 2 events in 1 county or zone

Strong to severe thunderstorms rapidly developed and intensified across portions of extreme Northeast Texas, Southeast Oklahoma and Southwest Arkansas during the predawn hours of April 29th. These storms were elevated in nature and matured into supercell thunderstorms producing large hail as the moved rapidly north and east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Strong to severe thunderstorms rapidly developed and intensified across portions of extreme Northeast Texas, Southeast Oklahoma and Southwest Arkansas during the predawn hours of April 29th. These storms were elevated in nature and matured into supercell thunderstorms producing large hail as the moved rapidly north and east. Large temperature lapse rates were present during this time and a subtle disturbance aloft moving into the region from Central Texas combined with isentropic lift north of a northward moving warm front provided the necessary lift to generate these hail producing thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 28, 11:16 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Apr 28, 11:16 PM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1216 AM CDT FRI APR 29 2016

.AVIATION...
FOR THE 29/06Z TAFS...COMPLICATED FORECAST FOR THIS PERIOD.
SCATTERED CONVECTION HAS BEEN DEVELOPING AHEAD OF A WARM FRONT
THAT WAS LOCATED VERY NEAR I-20 AT THE START OF THE PERIOD. KTXK
WOULD BE THE MOST LIKELY TAF SITE TO SEE ANY IMPACTS FROM PRECIP
INITIALLY. LOW LEVEL MOISTURE WILL RAPIDLY INCREASE AS THE FRONT
MOVES NORTHWARD AND LOW STRATUS/PATCHY FOG MAY LEAD TO MVFR/PATCHY
IFR CONDITIONS. MORE WIDESPREAD CONVECTION IS EXPECTED TO DEVELOP
ALONG THE WARM FRONT AFTER SUNRISE AFFECTING MAINLY KTXK AND KELD.
ADDITIONAL STRONG TO SEVERE TSTMS SHOULD DEVELOP AHEAD OF A
DRYLINE/PACIFIC COLD FRONT ACROSS TEXAS AND WILL MOVE INTO THE
AREA AFFECTING MOST OF THE TAF SITES AFTER 29/18Z.

/09/

&&

.PREV DISCUSSION... /ISSUED 1011 PM CDT THU APR 28 2016/

DISCUSSION...
THE EVENING SFC ANALYSIS REVEALS A WARM FRONT EXTENDING FROM JUST
S OF ACT...TO NEAR DKR...TO LFK...ACROSS THE TOLEDO BEND RESERVOIR
TO A IER TO HEZ LINE AS OF 02Z. THIS FRONT SHOULD CONTINUE TO LIFT
N ACROSS THE AREA TONIGHT...REACHING A DFW...TO OSA...TO ALONG THE
AR/LA LINE AROUND 12Z FRIDAY. THIS FRONT HAS ALREADY FOCUSED
ISOLATED TO WIDELY SCT CONVECTION FROM NEAR/S OF ACT E INTO
ANDERSON COUNTY IN CNTRL/ECNTRL TX...WITH ADDITIONAL REDEVELOPMENT
EXPECTED FARTHER N LATE TONIGHT WITH THE NWD EXPANSION OF THE WARM
SECTOR...AND THE APPROACH OF A SHORTWAVE THAT WILL LIFT NE INTO NE
TX/SW AR/SE OK WELL AHEAD OF THE CLOSED LOW APPROACHING THE FOUR
CORNERS REGION. STEEPENING LAPSE RATES NOTED ON THE 00Z KFWD/KSHV
RAOBS/LOW WBZ HEIGHTS THIS EVENING IN CONJUNCTION TO THE
INCREASING DEEP LYR FORCING ALONG/N OF THE WARM FRONT WILL RESULT
IN SCT ELEVATED CONVECTION QUICKLY INCREASING LATE TONIGHT OVER
NE TX/SW AR/SE OK...WHICH MAY YIELD A FEW HAILERS OVER THESE AREAS
LATE.

HAVE ONLY MADE A FEW MINOR CHANGES TO POPS TONIGHT...MAINLY TO
LOWER POPS THROUGH 06Z FOR E TX/NCNTRL LA...BEFORE POPS RAMP UP
LATE. STILL SOME UNCERTAINTY THOUGH AS TO THE COVERAGE EXPECTED
LATE TONIGHT...WITH THE 00Z NAM MOST AGGRESSIVE WITH THE
CONVECTIVE DEVELOPMENT. DID KEEP LIKELY POPS GOING FOR THE I-30
CORRIDOR OF NE TX/SE OK/SW AR...WHICH MID/HIGH CHANCE POPS A
LITTLE FARTHER SSE OF THIS AREA OVER E TX/NW LA/SCNTRL AR. ALSO
ADDED IN HEAVY RAINFALL MENTION FRIDAY OVER PORTIONS OF NE TX/SE
OK/SW AR...AS CONVECTION WITH HEAVY RAINFALL COULD TRAIN OVER
THESE AREAS THROUGH MUCH OF THE DAY BEFORE THE CONVECTION BEGINS
TO SLOWLY SHIFT E ACROSS THE REGION FRIDAY NIGHT/SATURDAY. WILL
ALLOW THE MID SHIFT TO EXPAND THE FFA AS NEEDED ONCE ADDITIONAL
MODEL DATA ARRIVES AND IS ANALYZED.

ALSO MADE ONLY MINOR ADJUSTMENTS TO MIN TEMPS TONIGHT...AS THEY
MAY ONLY FALL SLIGHTLY MORE OVERNIGHT NEAR/JUST N OF THE WARM
FRONT...AND SLOWLY RISE LATE.

ZONE UPDATE ALREADY OUT...GRIDS WILL BE AVAILABLE SHORTLY.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  68  83  65  83 /  80  60  60  20
MLU  70  81  66  82 /  60  70  70  30
DEQ  66  81  58  79 /  80  50  30  10
TXK  68  82  62  81 /  80  60  50  10
ELD  68  80  63  82 /  70  70  60  20
TYR  68  83  63  81 /  80  60  30  10
GGG  69  83  64  83 /  80  60  50  10
LFK  70  83  67  82 /  80  60  50  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH FROM 10 AM CDT THIS MORNING THROUGH SATURDAY
     MORNING FOR ARZ050-051-059>061-070.

LA...NONE.
OK...FLASH FLOOD WATCH FROM 10 AM CDT THIS MORNING THROUGH SATURDAY
     MORNING FOR OKZ077.

TX...FLASH FLOOD WATCH FROM 10 AM CDT THIS MORNING THROUGH SATURDAY
     MORNING FOR TXZ096-097.

&&

09
Hazardous weather outlook, Apr 28, 10:39 AM CST, 14 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1139 AM CDT THU APR 28 2016

ARZ050-051-059>061-070>072-LAZ001>004-010>012-017-018-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-291645-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-CADDO-BOSSIER-WEBSTER-CLAIBORNE-DE SOTO-RED RIVER-
BIENVILLE-SABINE-NATCHITOCHES-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1139 AM CDT THU APR 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS
AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL BE ON THE INCREASE LATE TONIGHT
AS A WARM FRONT LIFTS NORTHWARD INTO THE REGION. A FEW OF THE
STORMS COULD BECOME SEVERE...ESPECIALLY ACROSS AREAS OF NORTHEAST
TEXAS...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE IN COVERAGE
DURING FRIDAY...AND A FEW STRONG TO SEVERE STORMS WILL BE
POSSIBLE. THE PRIMARY THREATS WITH THESE STORMS WILL BE DAMAGING
WINDS...LARGE HAIL...AND AN ISOLATED TORNADO OR TWO. IN ADDITION...
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE THROUGH THE WEEKEND INTO
NEXT WORK WEEK...WHICH COULD LEAD TO A FLASH FLOODING THREAT.
WIDESPREAD RAINFALL AMOUNTS OF TWO TO FOUR INCHES ARE
EXPECTED...WITH ISOLATED HIGHER AMOUNTS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED.

ARZ073-LAZ005-006-013-014-019>022-291645-
UNION-LINCOLN-JACKSON-OUACHITA-WINN-GRANT-CALDWELL-LA SALLE-
1139 AM CDT THU APR 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL BE ON THE INCREASE LATE TONIGHT
AS A WARM FRONT LIFTS NORTHWARD INTO THE REGION. HOWEVER...SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE IN COVERAGE
DURING FRIDAY...AND A FEW STRONG TO SEVERE STORMS WILL BE
POSSIBLE. THE PRIMARY THREATS WITH THESE STORMS WILL BE DAMAGING
WINDS...LARGE HAIL...AND AN ISOLATED TORNADO OR TWO. IN ADDITION...
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE THROUGH THE WEEKEND INTO
NEXT WORK WEEK...WHICH COULD LEAD TO A FLASH FLOODING THREAT.
WIDESPREAD RAINFALL AMOUNTS OF TWO TO FOUR INCHES ARE
EXPECTED...WITH ISOLATED HIGHER AMOUNTS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL MOST LIKELY NOT BE NEEDED
THROUGH TONIGHT.

12

In the hours before

Special weather statement, Apr 29, 12:03 AM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
103 AM CDT FRI APR 29 2016

TXZ096-097-108>112-290645-
RED RIVER TX-TITUS TX-CAMP TX-CASS TX-FRANKLIN TX-MORRIS TX-BOWIE TX-
103 AM CDT FRI APR 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RED RIVER...MORRIS...
NORTHERN CAMP...TITUS...SOUTHWESTERN BOWIE...NORTHWESTERN CASS AND
FRANKLIN COUNTIES UNTIL 145 AM CDT...

AT 103 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR PURLEY TO NEAR
DAINGERFIELD...AND MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MOUNT PLEASANT...NEW BOSTON...PITTSBURG...BOXELDER...HAGANSPORT...HOOKS...
MOUNT VERNON...DAINGERFIELD...HUGHES SPRINGS...LONE STAR...NAPLES...
BOGATA...OMAHA...COOKVILLE...DALBY SPRINGS...ROCKY BRANCH...JENKINS...
PURLEY...US 259 AND I 30 INTERSECTION AND CASON.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3353 9527 3347 9428 3295 9463 3299 9510
      3300 9515 3301 9530
TIME...MOT...LOC 0603Z 202DEG 31KT 3304 9524 3301 9469

20
Special weather statement, Apr 29, 12:23 AM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
123 AM CDT FRI APR 29 2016

ARZ059-TXZ097-112-290715-
LITTLE RIVER AR-CASS TX-BOWIE TX-
123 AM CDT FRI APR 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LITTLE RIVER...
CENTRAL BOWIE AND NORTHWESTERN CASS COUNTIES UNTIL 215 AM CDT...

AT 123 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHWEST OF MAUD...OR 17 MILES WEST OF ATLANTA...MOVING NORTH
AT 35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ASHDOWN...NEW BOSTON...FOREMAN...HOOKS...REDWATER...MAUD...RED LICK...
WILTON...RICHMOND...LEARY...DOUGLASSVILLE...MARIETTA...WALLACE...BRYANS
MILL...RED BANK...PINE PRAIRIE...ARDEN AND SPRING HILL.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3313 9435 3315 9459 3380 9441 3372 9399
TIME...MOT...LOC 0623Z 202DEG 31KT 3320 9446

20

The radar

The Shreveport radar (KSHV), 124 km away, was scanning. The volume nearest the first event began at 07:15 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Bowie

When
April 29, 1:15 AM CST
Where
Bowie County, 0.63 mi NNE of New Boston
Measured
0.88 in hail
Reported by
Public
Coordinates
33.459, -94.418

Nickel size hail fell in New Boston.

Hail, Bowie

When
April 29, 1:28 AM CST
Where
Bowie County, 4.04 mi WSW of Hooks
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
33.451, -94.316

Quarter size hail fell at the Red River Army Depot Fire Department.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624516, 624517.